Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 221, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Dec 22, 2001, 7:17 PM CST for Ouachita Parish, Louisiana. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Dec 22, 2001, 7:17 PM CST (01:17 UTC)
- Expired
- Dec 22, 2001, 8:15 PM CST
- In force
- 58 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ouachita Parish, LA
The radar
The Shreveport radar (KSHV), 151 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 22, 7:39 PM CST | Hail 0.75 | West Monroe, LA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 1.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 700 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
085 WUUS54 KSHV 230119 SVRSHV LAC073-230215- /NEW.KSHV.SV.W.0145.230117-230215/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 717 PM CST SAT DEC 22 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OUACHITA PARISH IN NORTH CENTRAL LOUISIANA * UNTIL 815 PM CST * AT 717 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF MONROE...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEAR MONROE AT 735 PM CST THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS. DO NOT REMAIN OUTSIDE. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... OUACHITA PARISH IN NORTH CENTRAL LOUISIANA UNTIL 815 PM CST. LAT...LON 3247 9240 3236 9228 3250 9198 3267 9208
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 3:00 PM CST, 4 hours 17 minutes earlier.
Area forecast discussion, Dec 22, 3:00 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 300 PM CST SAT DEC 22 2001 FIRST OF A SERIES OF CANADIAN COLD AIR CHUNKS WILL BEGIN TO SPILL INTO THE AREA LATE TONIGHT IN THE WAKE OF A COLD FRONT CURRENTLY THROUGH THE DFW AREA. MERGING SHORT WAVES OVER THE CENTRAL AND NORTHERN PLAINS WILL CAUSE UPPER LOW TO STRENGTHEN AND ACCELERATE TOWARDS THE GREAT LAKES...THUS OPENING THE COLD AIR GATEWAY. SLOWER ETA MODEL SHOWING MORE RELIABILITY...SO EXPECT FRONT TO TAKE MOST OF THE NIGHT MAKING ITS WAY THROUGH NORTH LA. CONVECTION RATHER SPARSE ALONG LEADING TROF...ONLY SIGNIFICANT THUNDERSTORMS AND HEAVY RAIN IN EAST TX LAKES. UPPER DIVERGENT PATTERN AS LEFT FRONT QUADRANT OF JET STREAM DIGS INTO AREA...AND CYLCONIC CURVATURE...TRANSVERSES FROM SE TX EASTWARD THROUGH CENTRAL LA INTO THE EVENING. INSTABILITY POCKET INDICATED ON LAPS ANAYSIS EAST OF CLL. THIS MAY ALLOW REGENERATION OF CONVECTION INTO EAST TX LAKES...WHICH HAS NOT BEEN UNUSUAL WITH COLD FRONTS...ESPECIALLY LATELY. LOOKING AT EXTENDED...COOL AIR TO REMAIN IN PLACE UNDER DEEP NORTHERLY FLOW AS UPPER TROF BECOMES ESTABLISHED OVER EASTERN GREAT LAKES. COLDER SHOTS OF AIR LOOKING TO ARRIVE AROUND CHRISTMAS...THEN AGAIN TOWARDS BEGINNING OF FOLLOWING WEEKEND. NO CONVECTIVE PRECIPITATION AT ALL FORESEEN. OTHER PRECIPITATION NOT OBVIOUS ENOUGH TO PUT IN FORECAST YET. SHV 40/55/27/54 3000 MLU 43/58/31/54 6000 TXK 39/52/28/52 2000 TYR 38/53/28/55 1000 LFK 42/58/26/56 2000 VII .SHV...NONE.
In the hours before
Special weather statement, Dec 22, 5:17 PM CST, 2 hours before
TXZ167-222340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 517 PM CST SAT DEC 22 2001 A STRONG THUNDERSTORM OVER EASTERN SABINE COUNTY TEXAS WILL CONTINUE RAPIDLY MOVING NORTHEAST ACROSS THE TOLEDO BEND RESERVOIR...AND INTO SABINE PARISH LOUISIANA...DURING THE NEXT HOUR. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING WINDS TO 45 MPH...SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL. THIS STORM IS APPROXIMATELY 7 MILES EAST OF HEMPHILL...MOVING NORTHEAST NEAR 45 MPH. THIS STORM WILL AFFECT THE FLORIEN COMMUNITY IN SABINE PARISH AROUND 530 PM. BOATERS ON TOLEDO BEND RESERVOIR SHOULD HEAD TO SHORE AND TAKE COVER AS THIS STORM APPROACHES.
Local storm report, Dec 22, 6:00 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
600 PM CST SAT DEC 22 2001
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM SIKES LA 60 MPH TSTM WIND GUST
12/22/01 WINN ESTIMATED WIND GUST REPORT FROM
DEPT OF HIGHWAYS OFFICIAL...DOTD
0425 PM 10 W COLGRADE LA WIND DAMAGE
12/22/01 WINN NUMEROUS TREES DOWN ALONG
A 1/2 MILE STRETCH OF TOM
HUDSON ROAD JUST NE OF
WINNFIELD REPORT FROM DEPT OF
HIGHWAYS OFFICIAL...DOTD
0435 PM 5 NW COLGRADE LA WIND DAMAGE
12/22/01 WINN NUMEROUS TREES/POWER LINES
DOWN BETWEEN HIGHWAY 124
AND 499 SHINGLES BLOWN OFF
SEVERAL HOUSES REPORT FROM
LAW ENFORCEMENT
15Nearby
Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.